Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 200, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 16, 2002, 6:40 PM EDT for Medina County, Ohio. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 6:40 PM EDT (22:40 UTC)
- Expired
- Aug 16, 2002, 7:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Medina County, OH
The radar
The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:55 PM EDT | Thunderstorm Wind | Medina, OH | Thunderstorm winds downed several trees in Medina and Montville Township. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS51 KCLE 162240 SVRCLE OHC103-162345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 640 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEDINA COUNTY IN OHIO... * UNTIL 745 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF LODI...OR ABOUT 14 MILES NORTHEAST OF ASHLAND...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LODI MEDINA WADSWORTH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 2:55 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 255 PM EDT FRI AUG 16 2002 FOR SHORT TERM FORECAST WILL GO LIKELY POPS E OF THUNDERSTORMS...THEN JUST A CHANCE ACROSS THE BOARD FOR TONIGHT. VORT MAX SWINGS ACROSS OHIO VALLEY SAT SO WENT LIKELY S AND SCATTERED NORTH AND WEST. ALTHOUGH MODELS DISAGREE ON TIMING FRONT MOVES THROUGH LATE SAT INTO SUNDAY...LEANED TOWARD SLOWER ETA SOLUTION. AS FAR AS TEMPS...STAYED CLOSE TO MOS. .CLE... OH...NONE. PA...NONE. DJB
In the hours before
Special weather statement, Aug 16, 5:29 PM EDT, 1 hour 11 minutes before
OHZ011>014-089-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 529 PM EDT FRI AUG 16 2002 THUNDERSTORMS WITH LOCALLY HEAVY RAINS OF 1 TO 2 INCHES PER HOUR... BRIEF WIND GUSTS TO 35 MILES AN HOUR...WILL EFFECT THE GREATER CLEVELAND AREA...EAST INTO GEAUGA AND ASHTABULA COUNTIES THROUGH 7PM. PONDING OF WATER ON THE ROADWAYS AND IN LOW LYING AREAS WILL ALSO ACCOMPANY THE STORMS AND HAIL SIZE LESS THAN HALF INCH...AND PLENTY OF LIGHTING WHICH MAY CAUSE POWER OUTAGES. ADDITIONAL THUNDERSTORMS CAN DEVELOP THROUGH THE EVENING OVER NORTHERN OHIO. THOMPSON
Special weather statement, Aug 16, 6:06 PM EDT, 34 minutes before
OHZ028>030-037-047-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 606 PM EDT FRI AUG 16 2002 SCATTERED THUNDERSTORMS WITH BRIEF WIND GUST TO 35 MILES AN HOUR AND LOCALLY HEAVY RAINS OF ONE TO TWO INCHES PER HOUR CAN ACCOMPANY THE STORMS...ALONG WITH SOME HAIL OF LESS THAN HALF INCH IN DIAMETER. THE HEAVY RAINS CAN CAUSE SOME PONDING OF WATER ON THE ROADWAYS AND LOW LYING AREAS. THE STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST THROUGH THE EVENING. SOME OF THE HEAVIEST STORMS WILL BE EFFECTING MORROW...RICHLAND AND ASHLAND COUNTIES THROUGH 8PM. THOMPSON
Special weather statement, Aug 16, 6:12 PM EDT, 28 minutes before
OHZ020>023-031>033-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 612 PM EDT FRI AUG 16 2002 THUNDERSTORMS WILL EFFECTING AREAS OF NORTHEAST INLAND OHIO THIS EVENING. SOME OF THE STORMS CAN PUT DOWN LOCALLY HEAVY RAINS OF 1 TO 2 INCHES PER HOUR...WIND GUST TO 35 MILES AN HOUR AND SOME HALF INCH OR LESS SIZE HAIL. THE HEAVIEST STORMS WILL BE EFFECTING AREAS FROM MEDINA COUNTY TO PORTAGE COUNTY AND ALSO OVER HOLMES...WAYNE AND STARK COUNTIES THROUGH 8PM. THOMPSON
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:31 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 44 min |
| Aug 16, 3:19 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 41 min |
| Aug 16, 6:21 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 24 min |
| Aug 16, 6:23 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.